Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 323, NWS Albuquerque, NM

July 29, 2017Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 29, 2017, 6:10 PM MDT for Union County, New Mexico. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2017, 6:10 PM MDT (00:10 UTC)
Expired
Jul 29, 2017, 7:00 PM MDT
In force
50 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Union County, NM

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.2 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-286 J/kg
Mixed-layer LCL
1695 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 6:06 PM MDT, 4 minutes earlier.

Area forecast discussion, Jul 29, 6:06 PM MDT, 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
606 PM MDT Sat Jul 29 2017

.AVIATION...
00Z TAF CYCLE
SCT to NMRS showers and thunderstorms to favor central, western and
northern areas tonight. Cells will be capable of wet microbursts with
gusty and erratic winds that travel dozens of miles from parent
storms. Models suggest a few patches of MVFR ceilings again possible
during the late night and early morning hours from around Gallup to
around Farmington. Look for an uptick in moisture laden showers and
thunderstorms on Sunday with some ISOLD to SCT cells even possible
over east central and southeast areas.

44

&&

.PREV DISCUSSION...310 PM MDT Sat Jul 29 2017...
.SYNOPSIS...
Scattered showers and thunderstorms will continue across much of
central and western New Mexico this evening. A backdoor front is
forecast to drop into far northeast New Mexico tonight, becoming a
trigger for storms across the northeast and east-central plains
Sunday afternoon and evening. Scattered to numerous thunderstorms
are forecast elsewhere Sunday. The active weather pattern will
continue into next week as more surface fronts drop in from the
northeast.

&&

.DISCUSSION...
West TX upper high centroid seems to have become the dominant
circulation today. Deformation (atmospheric stretching) between the
west TX circulation and a second upper high center over NV helping to
get storms going over much of western and central NM early this
afternoon. A boundary stalled across the east-central plains is
providing a focus for storms there. A better shot at storms for the
ABQ metro this afternoon/evening compared with yesterday given
storms already firing up just east of La Joya and Bernardo and plenty
of storms to the west.

Deformation/vort lobe over northwest NM and southern CO results in a
cluster of storms or possible MCV over southeast CO later this
evening and overnight. The rain cooled air from these thunderstorms
generates a meso high and backdoor boundary over northeast NM,
setting the stage for Sunday and Monday. This boundary is forecast
to be a focus for storm development Sunday afternoon and evening
across northeast and east- central areas while scattered to numerous
cells pop up over central and western areas. Additionally, the west
TX portion of the upper high circulation is forecast to move west
over central NM Sunday, decreasing storm steering flow and
increasing heavy rain potential.

Active pattern continues Monday with the above mentioned boundary
remaining a focus across eastern NM and western and central areas
remaining active with help from winds aloft switching direction.
North winds aloft develop over northern NM late-day Monday as the
upper high over the Great Basin takes over. Lowered precip chances
some Tuesday given the drier air aloft that is forecast to move in
from the north. Southwest mountains looking like the favored area for
storms Tuesday afternoon and evening.

ECMWF still continues to show Wednesday as the down day for the week
as dry air aloft wraps around upper high but the GFS still generating
plenty of convection. Both models agree that another backdoor
boundary/front moves in Wednesday night or Thursday, resulting in an
increase in convection once again for the latter half of the work
week.

33

&&

.FIRE WEATHER...
Storms and chances for wetting rain have ticked up slightly this
afternoon compared to yesterday and are favoring central and western
portions of New Mexico, although isolated wetting storms have also
popped-up near Interstate 40 across the East Central Plains. Good
chances for wetting rain will continue into the evening hours then
gradually diminish overnight. PWATs will continue an uptrend through
Monday, with increasing chances for wetting/soaking rains. This is
especially true across the northeast quarter where an outflow
reinforced backdoor front will drop down late Sunday into Monday.
Good to excellent humidity recovery looks to continue for the
foreseeable future.

Latest medium range model solutions transition to a northerly flow
regime with the upper high centered over the Great Basin by mid
week. This will allow a backdoor front or two to move down and
recharge moisture westward, with continued good chances for wetting
rain. Daytime temperatures will be below normal under this northerly
flow pattern. Interestingly, the latest medium range model solutions
also break-down the upper high toward the end of next weekend and
into the week of the 7th, with a return of the westerlies although
with plenty of moisture for daily rounds of storms.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jul 29, 3:36 AM MDT, 14 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
336 AM MDT Sat Jul 29 2017

NMZ501>540-301000-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
336 AM MDT Sat Jul 29 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Heavy rainfall is possible across western and central New Mexico this
afternoon, where localized areas of flash flooding may occur.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Localized areas of heavy rainfall remains possible on Sunday across
western, central and northeast New Mexico. Storm coverage will
increase on Monday and Tuesday, as will available moisture. Flash
flooding will be possible nearly area wide.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and flash
flooding through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

34

In the hours before

Special weather statement, Jul 29, 1:40 PM MDT, 4 hours 30 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
140 PM MDT SAT JUL 29 2017

NMZ506-508-292015-
Southwest Mountains-West Central Mountains-
140 PM MDT SAT JUL 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SOCORRO AND
NORTHEASTERN CATRON COUNTIES UNTIL 215 PM MDT...

At 140 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles northeast of Datil, moving northwest at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Frequent and dangerous cloud to ground lightning will also be
possible with this storm.

This storm will remain over mainly rural areas of northwestern
Socorro and northeastern Catron Counties.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3445 10755 3434 10766 3442 10783 3458 10769
TIME...MOT...LOC 1940Z 130DEG 5KT 3443 10766

Guyer
Special weather statement, Jul 29, 1:51 PM MDT, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
151 PM MDT SAT JUL 29 2017

NMZ534-292015-
Quay County-
151 PM MDT SAT JUL 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL QUAY COUNTY UNTIL
215 PM MDT...

At 151 PM MDT, Doppler radar was tracking a strong thunderstorm near
Glenrio, or 32 miles south of Nara Visa, moving northeast at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Glenrio and Bard.

This includes Interstate 40 between Mile Markers 361 and 373.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3503 10306 3511 10326 3533 10319 3527 10304
      3505 10304
TIME...MOT...LOC 1951Z 207DEG 6KT 3514 10313

Guyer
Special weather statement, Jul 29, 5:19 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
519 PM MDT SAT JUL 29 2017

NMZ508-292345-
Southwest Mountains-
519 PM MDT SAT JUL 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CATRON COUNTY UNTIL
545 PM MDT...

At 519 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Datil, moving northeast at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Frequent and dangerous cloud to ground lightning will also be
possible with this storm.

Locations impacted include...
Datil.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3403 10805 3419 10816 3434 10797 3411 10780
TIME...MOT...LOC 2319Z 238DEG 5KT 3415 10804

Guyer
Local storm report, Jul 29, 5:53 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
553 PM MDT SAT JUL 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FLASH FLOOD      GLENWOOD                33.32N 108.88W
07/29/2017                   CATRON             NM   LAW ENFORCEMENT

            WATER RUNNING OVER U.S HIGHWAY 180 NEAR CATWALK ROAD.

&&

EVENT NUMBER ABQ1702119

GUYER
Local storm report, Jul 29, 6:03 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
603 PM MDT SAT JUL 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FLASH FLOOD      GALLUP                  35.52N 108.73W
07/29/2017                   MCKINLEY           NM   EMERGENCY MNGR

            WATER RUNNING OVER STATE ROAD 118 BETWEEN CHURCH ROCK
            AND WINGATE. ROAD CLOSED.

&&

EVENT NUMBER ABQ1702120

GUYER

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 6:27 PM MDTAreal Flood AdvisoryABQUnion2 hr
Jul 29, 6:57 PM MDTAreal Flood AdvisoryABQCatron93 min
Jul 29, 7:17 PM MDTAreal Flood AdvisoryABQSocorro118 min
Jul 29, 7:30 PM MDTFlash Flood WarningABQUnion4 hr
Jul 29, 7:50 PM MDTSpecial Weather StatementABQUnion25 min
Jul 29, 8:00 PM MDTAreal Flood AdvisoryABQUnion3 hr
Jul 29, 8:15 PM MDTAreal Flood AdvisoryABQCatron, Cibola2 hr
Jul 29, 8:15 PM MDTSpecial Weather StatementABQUnion30 min
Jul 29, 8:51 PM MDTAreal Flood AdvisoryABQUnion3 hr
Jul 29, 9:24 PM MDTSpecial Weather StatementABQMora36 min
Jul 29, 10:08 PM MDTAreal Flood AdvisoryABQColfax, Harding, Mora112 min
Jul 30, 2:47 AM MDTFlash Flood WatchABQ24 hr
Jul 30, 3:34 AM MDTAreal Flood WarningABQUnion6 hr
Jul 30, 3:56 AM MDTAreal Flood AdvisoryABQSan Juan2 hr
Jul 30, 12:44 PM MDTAreal Flood AdvisoryABQSandoval, Santa Fe2 hr
Jul 30, 1:24 PM MDTSpecial Weather StatementABQBernalillo36 min
Jul 30, 1:33 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval, Santa Fe87 min
Jul 30, 1:42 PM MDTAreal Flood AdvisoryABQRio Arriba, Sandoval93 min
Jul 30, 2:00 PM MDTAreal Flood AdvisoryABQSandoval90 min
Jul 30, 2:38 PM MDTAreal Flood AdvisoryABQColfax82 min
Jul 30, 2:44 PM MDTAreal Flood AdvisoryABQSocorro, Torrance91 min
Jul 30, 3:00 PM MDTAreal Flood AdvisoryABQCatron, Cibola, Socorro90 min
Jul 30, 3:03 PM MDTAreal Flood AdvisoryABQRio Arriba, Taos87 min
Jul 30, 3:35 PM MDTSpecial Weather StatementABQRoosevelt55 min
Jul 30, 3:38 PM MDTSpecial Weather StatementABQQuay67 min
Jul 30, 3:45 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt45 min
Jul 30, 4:05 PM MDTAreal Flood AdvisoryABQRio Arriba85 min
Jul 30, 4:17 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt43 min
Jul 30, 4:30 PM MDTSevere Thunderstorm WarningABQCurry30 min
Jul 30, 4:33 PM MDTSpecial Weather StatementABQQuay27 min
Jul 30, 4:39 PM MDTAreal Flood AdvisoryABQCatron2 hr
Jul 30, 4:58 PM MDTSpecial Weather StatementABQCurry32 min
Jul 30, 5:03 PM MDTSpecial Weather StatementABQQuay27 min
Jul 30, 5:09 PM MDTSpecial Weather StatementABQBernalillo36 min
Jul 30, 5:17 PM MDTAreal Flood AdvisoryABQSandoval118 min
Jul 30, 5:19 PM MDTAreal Flood AdvisoryABQMcKinley116 min
Jul 30, 5:22 PM MDTSevere Thunderstorm WarningABQQuay53 min
Jul 30, 5:26 PM MDTSpecial Weather StatementABQQuay34 min
Jul 30, 5:39 PM MDTFlash Flood WarningABQQuay2 hr
Jul 30, 5:54 PM MDTAreal Flood AdvisoryABQBernalillo81 min
Jul 30, 5:57 PM MDTAreal Flood AdvisoryABQSandoval2 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.